Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 43, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 15, 1998, 7:05 PM CDT for Schuyler County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 7:05 PM CDT (00:05 UTC)
- Expired
- May 15, 1998, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Schuyler County, IL
The radar
The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:25 PM CDT | Thunderstorm Wind | Rushville, IL | A large tree was blown down across a road in Rushville. No injuries were reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.1 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3559 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 20.9
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS1 KSPI 160005 RRA SVRSPI ILC169-160045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 705 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 745 PM CDT * AT 703 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM FROM CAMDEN TO 25 MILES SOUTHWEST OF RUSHVILLE NEAR KINGSTON...MOVING NORTHEAST AT 50 MPH. * THESE STORMS ARE EXPECTED TO AFFECT AREAS AROUND... LITTLETON RUSHVILLE RIPLEY CAMDEN LARGE HAIL AND DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THESE STORMS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. GEELHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:10 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 15, 2:10 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT FRI MAY 15 1998 SFC ANAL SHOWS COLD FRONT ACROSS WR MO WITH TSRA STARTING TO FIRE AHEAD OF THIS. LOTS OF MOISTURE AHEAD OF THE SYS WITH 70 DEWPOINTS ACROSS MUCH OF CEN IL. SATL PIC SHOWS DRY AIR AT THE MID LVLS WORKING ACROSS THE AREA. DRY AIR PUNCH IS HELPING TO WEAKEN THE CAP WITH TSRA GETTING ITS ACT TOGETHER IN SWRN MO. BELIEVE THIS WILL BE CEN IL SVR WX CHC OVERNIGHT AS IT MOVES RAPIDLY EAST WITH THE MID LVL 80-90KT MID LVL JET. UNSTABLE AIRMASS WITH CAPES OF 3-4K SHOULD KEEP THE TSRA GOING ACROSS MO INTO IL. ETA MODEL SEEMS TO HAVE THE BEST HANDLE ON THE LOW LVL MOISTRE BUT IT IS UNDERDONE SOMEWHAT. EXPECT SQUALL LINE TYPE OF SYS AS WIND SHEAR PROFILE SUPPORTS BOW TYPE ECHOS AND THUNDERSTORM WINDS. SO BEST WAY TO WORD ZONES MAY BE WITH A LIKELY POP OR TSRA DEVELOPING ACROSS THE NWRN HALF OF CEN IL CLOSER TO BEST DYNAMICS. WITH DELAYED ONSET OF TSRA...TEMPS WILL BE DIFFICULT OVRNGT WITH DRYER AIR MOVING INTO BEHIND THE FRONT. GIUD NUMBERS BRING COOLER AIR INTO THE AREA OVERNIGHT AFTER FROPA AND SEE NO NEED TO STRAY FROM THAT THINKING. PIA 60/81 60 SPI 60/81 60 DEC 60/81 50 CMI 63/81 40 LWV 64/82 30 KETCHAM
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:24 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 36 min |
| May 15, 7:58 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 47 min |
| May 15, 8:28 PM CDT | Severe Thunderstorm Warning | ILX | Peoria | 47 min |
| May 15, 8:48 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 42 min |
| May 15, 9:06 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 39 min |
| May 15, 9:20 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 40 min |
| May 15, 10:06 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 39 min |
| May 15, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Logan | 51 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.